Key result
Quetiapine combined with clarithromycin triggers neuroleptic malignant syndrome via CYP3A4 inhibition.
Why the study?
The potential interaction between quetiapine and clarithromycin leading to neuroleptic malignant syndrome is not well documented.
Case Report (n=1)
Physicians should be aware that co-administration of CYP3A4 inhibitors like clarithromycin with quetiapine can precipitate neuroleptic malignant syndrome.
Possible NMS from quetiapine-clarithromycin warrants vigilance; leaves open systematic assessment of interaction risk.
We report a case of neuroleptic malignant syndrome possibly caused by the combined administration of quetiapine and clarithromycin in a 75-year-old male patient. He was receiving quetiapine regularly. Two days before his admission to the hospital, he had been feverish and started receiving clarithromycin without consulting a doctor. Clarithromycin administration was interrupted 3 days after his admission because it was ineffective and because his clinical state was deteriorating. The patient presented altered level of consciousness and excessive muscular rigidity on his limbs, while he remained feverish (38.7 °C). Laboratory abnormalities included elevated serum creatine phosphokinase level (5.387 U/L), leukocytosis, and low serum iron. The patient was diagnosed with neuroleptic malignant syndrome, and quetiapine was immediately discontinued. After the following days, his muscle rigidity and mental status ameliorated, his fever withdrew, and his laboratory findings improved. The various features of the case are discussed in view of the fact that the concomitant administration of cytochrome 3A4 inhibitors, such as clarithromycin, is suggested to cause an increase of plasma concentrations of quetiapine. Thus, physicians should have a high index of suspicion of the interactions of commonly administered medications.
No takes yet. Share an insight, caveat, or question.
Christodoulou et al. (2015) conducted a case report in Neuroleptic malignant syndrome (n=1). Quetiapine and clarithromycin was evaluated on Neuroleptic malignant syndrome. Combined administration of quetiapine and clarithromycin in a 75-year-old male patient resulted in neuroleptic malignant syndrome, likely due to cytochrome 3A4 inhibition by clarithromycin.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: